Wisconsin, 2014

Damaging Wind in Wisconsin, August 3, 2014

August 3, 2014 · NWS MKX · 1 event in 1 county or zone

A weak shortwave trough and unstable conditions resulted in scattered thunderstorms over east central Wisconsin during the afternoon. A pulse thunderstorm produced a wet microburst over the Fond du lac airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak shortwave trough and unstable conditions resulted in scattered thunderstorms over east central Wisconsin during the afternoon. A pulse thunderstorm produced a wet microburst over the Fond du lac airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 10:13 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 10:13 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 AM CDT SUN AUG 3 2014

.UPDATE...SPS MESO PLOTS SHOW DESTABILIZATION ACROSS SRN WITH ML
CAPE VALUES ALREADY TO AROUND 1000 J/KG. PRIMARY SHORTWAVE IS
TRACKING FROM SE IA INTO WC IL. HOWEVER AN EXTENSION OF THIS VORT
EXTENDS INTO SC WI. MESO MODELS CONTINUE TO SHOW A FAIR AMOUNT OF
DEVELOPMENT THIS AFTERNOON...BUT A FORMIDABLE TRIGGER IS TOUGH TO
LATCH ONTO. IN THE LOW LEVELS THERE REALLY IS NOTHING. BUT WE ARE
EXPECTING THE LAKE BREEZE TO POSSIBLY SERVE AS A FOCUS. THERE
JUST ISN/T MUCH GOING ON UPSTAIRS OUTSIDE OF THIS WEAK VORT AXIS.
THE RAP SOUNDINGS APPEAR TO BE UNDERDOING THE CAPE WITH THE NAM
SOUNDINGS MATCHING UP MORE WITH THE SPC MESO ANALYSIS. THE 12Z NAM
AND 00Z ECMWF ARE BASICALLY DRY FOR THIS AFTERNOON. ALSO THE
MAV/MET GUIDANCE HAS VERY LOW POPS FOR THIS AFTERNOON. AT THIS
POINT WILL TREND POPS A SMIDGE LOWER AND GO WITH MORE ISOLD/SCT
DEVELOPMENT. SHEAR AND MID LEVEL LAPSE RATES ARE NON-EXISTENT SO
SVR POTENTIAL VERY LOW. ALSO 500 MILLIBAR TEMPS ARE -12C...SO
NOT AS COLD AS YESTERDAY AND FRIDAY.

PC

&&

.AVIATION/18Z TAFS/...MAIN FOCUS IS ON COVERAGE OF CONVECTION THIS
AFTERNOON. WEAK VORT AXIS EXPECTED TO MOVE THROUGH. STARTING TO
SEE SOME CU POPPING. AIRMASS IS DESTABILIZING SO GOING WITH
ISOLD/SCT DEVELOPMENT WITH SOME COOL AIR ALOFT AS WELL. WILL KEEP
MUCH OF THIS FORECAST PERIOD VFR WITH PATCHY FOG POSSIBLE ONCE
AGAIN LATER TONIGHT. FRONTAL BOUNDARY SAGS INTO SRN WI MONDAY WITH
MORE NOTABLE SHORTWAVE ACTIVITY MOVING CLOSER FROM NRN WI AFFECTING
THE AREA SO MAY SEE MORE COVERAGE ON THE STORMS FOR MON AFTN/EVE.

PC

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT SUN AUG 3 2014/

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

THE CORE OF THE SHORTWAVE TROUGH OVER IA WILL TRACK TO THE SOUTH
BUT THE NORTHERN EXTENSION WILL SLOWLY MOVE ACROSS SRN WI THROUGH
THE DAY. MLCAPE WILL RANGE FROM 500-1000 J/KG WITH LITTLE TO NO
CAPPING. GIVEN THE TSTORM ACTIVITY THAT HAS OCCURRED FOR THE LAST
SEVERAL DAYS...WOULD EXPECT SCT TSTORMS THIS AFTERNOON INTO THE
EVENING WITH THE BEST FOCUS OVER THE NRN CWA AND ALONG THE LAKE
BREEZE FRONT. ANOTHER SHORTWAVE TROUGH WILL APPROACH FROM THE NW
LATE TNT ALONG WITH A WEAK COLD FRONT FROM THE NORTH...SO ISOLD TO
SCT SHOWERS AND STORMS WILL REMAIN IN THE FORECAST. SMALL HAIL
WILL LIKELY OCCUR WITH THE TSTORMS THIS AFTERNOON. HIGH TEMPS WILL
BE SIMILAR TO YESTERDAY BUT WARMER NEAR THE LAKE AS THE LAKE
BREEZE DEVELOPS LATER.

MONDAY AND TUESDAY...FORECAST CONFIDENCE...MEDIUM

A WEAK INVERTED SURFACE TROUGH IS EXPECTED TO KICK OFF MORE
SHOWERS AND THUNDERSTORMS ON MONDAY. STORM MOTION WILL BE A LITTLE
HIGHER THAN THE LAST FEW DAYS...UP AROUND 15 TO 20 KNOTS...SO THE
STORMS SHOULD BE ABLE TO COVER A LITTLE MORE GROUND. BETWEEN THIS
AND PLENTY OF INSTABILITY AND MOISTURE...DECIDED TO GO LIKELY POPS
MOST PLACES.

KEPT CHANCE POPS FOR MONDAY NIGHT AS A SHORTWAVE PUSHES THROUGH.
WENT WITH ONLY SLIGHT CHANCE POPS TUESDAY...GOING DRY IN THE
NORTHEAST AS A MUCH DRIER AIRMASS MOVES IN UNDER HIGH PRESSURE.

SHOULD SEE TEMPS RIGHT AROUND NORMAL FOR MONDAY AND TUESDAY.

WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM

MODELS SEEM TO BE FINALLY SETTLING ON A SOLUTION FOR THE SECOND
HALF OF THE WEEK...BRINGING UPPER RIDGING AND SURFACE HIGH
PRESSURE IN FOR MOST OF THIS PERIOD. KEPT A LITTLE POPS HERE AND
THERE...THOUGH THESE WILL LIKELY NEED TO BE DROPPED IN THE FUTURE
IF MODELS ARE PERSISTENT WITH FORECASTING THIS PATTERN.
OTHERWISE...THIS SETUP SHOULD RESULT IN DRY WEATHER...WITH A GOOD
AMOUNT OF SUNSHINE AND TEMPS NEAR TO A FEW DEGREES ABOVE NORMAL.

AVIATION/12Z TAFS/...SCT-BKN050 WILL DEVELOP BY LATE MORNING AND
LAST THROUGH THE REMAINDER OF THE DAY AND INTO MUCH OF SUN NT AS A
COUPLE UPPER LEVEL DISTURBANCES AFFECT THE REGION. SCT TSTORMS ARE
MAINLY EXPECTED THIS AFTERNOON WITH ISOLD TO SCT TSTORMS TNT. PATCHY
FOG WILL OCCUR THROUGH SUNRISE THIS MORNING AND WILL AFFECT KMSN.
OTHERWISE PATCHY FOG IS POSSIBLE AGAIN LATE SUN NT AND MAY AFFECT
KMSN...KUES...KENW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
MONDAY THROUGH SATURDAY...DDV
Hazardous weather outlook, Aug 3, 3:08 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 AM CDT SUN AUG 3 2014

WIZ046-047-051-052-056>060-062>072-040915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
408 AM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS
A COUPLE UPPER LEVEL DISTURBANCES MOVE ACROSS SOUTHERN WISCONSIN.
SOME STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS MAINLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY AS AN UPPER LEVEL DISTURBANCE
AND A WEAK COOL FRONT PASS THROUGH THE AREA. SOME STORMS WILL
CONTAIN SMALL HAIL AND GUSTY WINDS.

ONLY SLIGHT CHANCES OF THUNDERSTORMS ARE EXPECTED FOR PORTIONS OF
SOUTHERN WISCONSIN THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-040915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
408 AM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS
A COUPLE UPPER LEVEL DISTURBANCES MOVE ACROSS SOUTHERN WISCONSIN.
SOME STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS MAINLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE FORECAST MONDAY AND MONDAY NIGHT AS
AN UPPER LEVEL DISTURBANCE AND A WEAK COOL FRONT PASS THROUGH THE
AREA. SOME STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Aug 3, 12:55 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 PM CDT SUN AUG 3 2014

WIZ051-052-058-059-032000-
WASHINGTON-DODGE-FOND DU LAC-SHEBOYGAN-
155 PM CDT SUN AUG 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...NORTHERN
DODGE...SOUTHEAST FOND DU LAC...AND SOUTHWEST SHEBOYGAN COUNTIES...

AT 153 PM CDT...A STRONG THUNDERSTORM WAS NEAR WAUPUN...MOVING EAST
AT 25 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY
RAINS.

LOCATIONS IMPACTED INCLUDE...
WEST BEND...WAUPUN...MAYVILLE...KEWASKUM...HORICON...LOMIRA...
CAMPBELLSPORT...THERESA...BURNETT...ASHFORD...BYRON...BROWNSVILLE...
WAYNE...KEKOSKEE...NEW FANE...DUNDEE...KNOWLES...MINNESOTA
JUNCTION...WAUCOUSTA AND BEECHWOOD.

LAT...LON 4343 8808 4345 8877 4363 8878 4370 8809
TIME...MOT...LOC 1853Z 266DEG 20KT 4355 8867

COLLAR
Special weather statement, Aug 3, 1:42 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
242 PM CDT SUN AUG 3 2014

WIZ051-052-032045-
FOND DU LAC-SHEBOYGAN-
242 PM CDT SUN AUG 3 2014

...A STRONG THUNDERSTORM MOVING INTO FOND DU LAC...

AT 240 PM CDT...A STRONG THUNDERSTORM WAS NEAR FOND DU LAC...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOND DU LAC...PLYMOUTH...NORTH FOND DU LAC...OAKFIELD...ELKHART
LAKE...TAYCHEEDAH...LAMARTINE...GREENBUSH...EDEN...MOUNT CALVARY...
CASCADE...WALDO...ST. CLOUD...GLENBEULAH...PEEBLES AND CALVARY.

LAT...LON 4367 8859 4385 8861 4388 8792 4365 8791
TIME...MOT...LOC 1940Z 271DEG 22KT 4377 8850

COLLAR

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fond du Lac

When
August 3, 1:46 PM CST
Where
Fond du Lac County, Fond du Lac Airport
Measured
55 kt (63 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
43.770, -88.490

A wet microburst brought severe winds and minor damage to the Fond du lac airport. The strong winds blew over dumpsters and portable toilets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525672.